?

Log in

entries friends calendar profile Metphistopheles Previous Previous Next Next
Cough-ee- Tawk, and a Chaser of Hi-C Juice - Blather. Rants. Repeat.
A Møøse once bit my sister ...
captainsblog
captainsblog
Cough-ee- Tawk, and a Chaser of Hi-C Juice
The past couple of days have been full of medical revelations. Some more profound than others, some just more yucky.

I didn't even realize, until I saw it all written down, that I had four straight days of court appearances this week. Absolutely no mental energy went into any one of them, but they still required travel and waiting and the occasional genuflecting.  Somewhere in the middle of them earlier this week, I saw a post on Facebook from glenmarshall, which might just have helped explain one of the major annoyances in my life.  He reported on a doctor's visit, which mentioned his blood pressure; one comment led to another, and someone mentioned that a very commonly-prescribed BP med has a track record of an unfortunate side effect:

A persistent, long-term, hacking cough.

Hel-lo!

I first visited my own (now-former) doc in late September about my BP being out of range despite a long-term Rx to keep it down. His first response was to switch it from Generico 20mg to GenericoPlusShit 32.5mg- the "plus shit" being a dieutetic component that is supposed to help clear even moar things out of the bloodstream.

It worked- somewhat.  Random checks showed the readings going lower, but still registering higher than normal on occasion. But- three days after that appointment and change, I awoke to a sore throat, followed by several days of what I thought was a cold, which included a cough.  The other symptoms eventually went away, but the cough never did. When I switched docs in early November, I was kept on GenericoPlus for the mornings but also got an afternoon BP med added. This got me out of the high range, but the cough never completely left and after a brief break returned to be a near-daily and much-nightly experience.

Turns out, GenericoPlus has a reputation as an "ACE inhibitor [that] can cause a bad cough." After seeing Glen's friend's post about it yesterday, I switched back to the GenericoNotPlus version that I was originally on (I had several pills left) without incident, plus taking the new afternoon med- and as of tonight, the cough is better. Not gone, but far fewer incidents.  If it's gone by next week, I will check in with New Doc to report the results and see if my own jerry-rigged combination is likely to do the trick.

----

Then there was this afternoon at another doc's office, where they understandably couldn't help me. Here was the patient they were there to see:



Well, Zoey and her annoying sister Michelle- both were due for shots and checkups.  They're now done, and they're both fine. Me, though?

After we dragged Michelle out of her crate, kicking and MEOWWWing and they finished checking and injecting her, I noticed that my right nostril had begun bleeding. A lot.  Neither of the kittehs had whacked me or otherwise started it- I just suddenly was channeling my two-year-old December self where I broke my sister's nose under the Christmas tree and invoked the immortal family phrase, Mommy, Mommy, there's Hi-C juice coming from Donna's nose!

Only in this case it was Raymond's nose, and it wasn't stopping no matter how many tissues or paper towels I put in to stanch it.  The vet in the room (new, our first time with her, fine with the animals at least) seemed the least able to deal with it.  One of the techs checked with one of the down-the-hall techs who recommended I pinch my nose shut to stem it, and within a minute or so, this actually worked. Other than some nasty bloodstains on my white workshirt (since pretreated by Eleanor and removed by Sears and Roebuck),  it's all fine now.

Hopefully this won't affect my blood pressure one way or the other;)
3 comments or Leave a comment
Comments
platypus From: platypus Date: December 2nd, 2016 01:33 am (UTC) (Link)
If I'm reading right, they switched from something like lisinopril to lisinopril HCTZ? If original-recipe lisinopril didn't trigger the cough, combining it with the diuretic shouldn't be what pushes it over the edge... but stuff does happen. I had a cough on altace, but not on lisinopril; side effects are such a crapshoot.
captainsblog From: captainsblog Date: December 2nd, 2016 01:37 am (UTC) (Link)
You got it. Plain old L was fine for me for years, but the HCZ coincided exactly with this cough's arrival. Just to confuse things, I know several people (who I have not interrogated as to their syphygmamonometer readings) who've had persistent chronic coughs for weeks- so I'm just treating this as hypothesis-and-experiment at this point to see if the minus-HCZ coincides with it going away.
greenquotebook From: greenquotebook Date: December 2nd, 2016 08:23 pm (UTC) (Link)
Dehydration caused by diuretics doesn't just affect blood volume, so if your airway is dry, a cough is likely. Especially during the cold months when humidity drops. Have you tried using a humidifier at night and a saline nasal spray during the day to help reduce the cough? I find that it helps me deal with the change in humidity that comes with winter. Just an idea. It should also help prevent another nosebleed.
3 comments or Leave a comment